Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Des Moines, IA

June 22, 2021Poweshiek County, Iowa

NWS Des Moines, IA issued this special weather statement at Jun 22, 2021, 5:52 PM CDT for Poweshiek County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2021, 5:52 PM CDT (22:52 UTC)
Expired
Jun 22, 2021, 6:15 PM CDT
In force
23 min
Issued by
NWS Des Moines, IA

County Poweshiek County, IA

The radar

The Des Moines radar (KDMX), 108 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2021-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2027 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

911 
WWUS83 KDMX 222252
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
552 PM CDT Tue Jun 22 2021
 
IAZ062-075-222315-
Poweshiek IA-Mahaska IA-
552 PM CDT Tue Jun 22 2021

...Half Inch Hail Possible...

At 552 PM CDT, Doppler radar was tracking a strong thunderstorm near
Montezuma, moving east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Montezuma, Malcom, Deep River, Barnes City, Searsboro and Guernsey. 

LAT...LON 4151 9241 4140 9241 4157 9275 4173 9255
      4163 9230 4151 9230
TIME...MOT...LOC 2252Z 292DEG 33KT 4153 9247 

$$

Krull

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Jun 22, 3:03 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 22, 3:03 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
303 PM CDT Tue Jun 22 2021

.DISCUSSION.../Tonight through Tuesday/
Issued at 302 PM CDT Tue Jun 22 2021

Forecast Highlights:
* Scattered Storms (a Few Severe) to persist this evening. Main
  hazards will be large hail and damaging winds.
* Widespread showers and thunderstorms (a Few Severe) Thursday and
  Friday to bring beneficial rain to Iowa
* Storm chances will linger over the weekend and into early next
  week. Uncertainty in storm coverage, especially early next week.

Shallow shower and weak t-storms have been gradually developing
early this afternoon in an area of weak instability along warm
frontal boundary. Sfc dew points have been climbing steadily into
the upper 50s most locations. Latest CAM guidance continues to show
destabilization through early evening, yielding MLCAPE's in the
vicinity of 1000 j/kg (should low 60s sfc dew points be
realized). Meanwhile, weak shortwave energy dropping into the
state will assist in mid-level thermal destabilization. Effective
shear values of 45-55 knots will be more than enough to aid
convective organization. Unseasonably low freezing level suggests
hail will be the primary threat initially, eventually
transitioning to a damaging wind threat as convection congeals by
late afternoon/early evening. Shortwave trof and nose of LLJ
continues to push east overnight, taking any lingering
shower/thunderstorm activity with it.

Wednesday will be dry as northwest flow prevails. H85/H7 WAA will be
effective in capping any daytime convective chances. Lacking any mid-
level moisture/clouds, temperatures tomorrow will warm back into the
mid-upper 80s for most places. The pattern is flattened Wednesday
night by shortwaves ejecting from close low on the south end of
developing eastern Pacific Rex Block. Lead shortwave will push
storms into western IA after midnight Wednesday night. Damaging
winds would be the more likely hazard with this activity.

Widespread shower and thunderstorm chances return statewide on
Thursday and will continue into Friday as sfc boundary pulls up
stationary E-W across Iowa. PWATS climb above 2" during the period
and along with a series of embedded shortwaves will set the stage
for very good chances for widespread precipitation, some of which
may be heavy. Any flash flood concerns would be confined to urban
areas, as low soil moisture and crops in agricultural land will
mitigate substantial run-off. Looks like 1-3 inches of rain (lighted
amount in NW; heaviest SE), with locally higher amounts possible.
Day 3 WPC ERO is well positioned to capture this. Severe threat will
be possible on Thursday as well, with large hail/damaging winds once
again the primary associated hazards.

The front sags south on Friday, gradually dragging rainfall chances
with it. Best chance for severe looks to move into southeast IA and
MO. Although lingering convection will still be a possibility,
especially Friday Morning.

Upper trough will move into the upper midwest Sat-Tue will yield
nearly daily afternoon/evening shower/thunderstorm chances along
with temps that fall short of seasonal values.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1248 PM CDT Tue Jun 22 2021

Aviation impacts for the period will center around isolated to
scattered thunderstorms this afternoon. A few showers have been
able to develop across central IA, but not much organization noted
w/ this activity yet. Expect add'l weak development through around
20z, with strengthening and better organization expected
thereafter. Best chances look to be KFOD to KDSM initially,
spreading into KALO and KOTM afterwards. Will lean on VCTS at area
terminals until initiation occurs. There is some severe weather
threat in the stronger storms today...hail and damaging winds
primary associated hazards. Activity will fester this evening
before shifting east of central IA terminals by midnight. With the
exception of lowered visibilities in thunderstorms, VFR conditions
expected through the period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Hahn
AVIATION...Hahn
Hazardous weather outlook, Jun 22, 2:30 PM CDT, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
230 PM CDT Tue Jun 22 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-231930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
230 PM CDT Tue Jun 22 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are anticipated this afternoon and evening
and a few may be strong to severe with large hail and damaging
wind gusts the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances return Thursday into Friday. Strong to severe
storms may be possible on Thursday. Heavy rainfall and localized
water issues may occur as well with potential for multiple rounds
of storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jun 22, 5:39 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
539 PM CDT TUE JUN 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND GST     2 SE WAUKEE             41.59N 93.83W
06/22/2021  M66 MPH          DALLAS             IA   PUBLIC

            PERSONAL WEATHER STATION.

&&

BSS
Local storm report, Jun 22, 5:40 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
540 PM CDT TUE JUN 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             1 WNW URBANDALE         41.64N 93.76W
06/22/2021  M1.00 INCH       POLK               IA   STORM CHASER

&&

BSS
Local storm report, Jun 22, 5:42 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
542 PM CDT TUE JUN 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             1 SE GRIMES             41.68N 93.79W
06/22/2021  U1.00 INCH       POLK               IA   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

0535 PM     HAIL             2 W JOHNSTON            41.66N 93.76W
06/22/2021  U1.00 INCH       POLK               IA   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&
Local storm report, Jun 22, 5:46 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
546 PM CDT TUE JUN 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             1 SSW JOHNSTON          41.66N 93.74W
06/22/2021  M1.00 INCH       POLK               IA   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

KLP
Local storm report, Jun 22, 5:47 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
547 PM CDT TUE JUN 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             1 SSW WINDSOR HEIGHTS   41.59N 93.72W
06/22/2021  M1.00 INCH       POLK               IA   TRAINED SPOTTER

&&

BSS
Special weather statement, Jun 22, 5:52 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
552 PM CDT Tue Jun 22 2021

IAZ062-075-222315-
Poweshiek IA-Mahaska IA-
552 PM CDT Tue Jun 22 2021

...Half Inch Hail Possible...

At 552 PM CDT, Doppler radar was tracking a strong thunderstorm near
Montezuma, moving east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Montezuma, Malcom, Deep River, Barnes City, Searsboro and Guernsey.

LAT...LON 4151 9241 4140 9241 4157 9275 4173 9255
      4163 9230 4151 9230
TIME...MOT...LOC 2252Z 292DEG 33KT 4153 9247

Krull

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 4:59 PM CDTSevere Thunderstorm WarningDMXDallas, Polk46 min
Jun 22, 5:22 PM CDTSevere Thunderstorm WarningDMXCalhoun, Sac38 min
Jun 22, 5:30 PM CDTSevere Thunderstorm WarningDMXPolk45 min
Jun 22, 5:50 PM CDTSevere Thunderstorm WarningDMXCalhoun40 min
Jun 22, 5:58 PM CDTSevere Thunderstorm WarningDMXPolk, Warren47 min
Jun 22, 6:09 PM CDTSevere Thunderstorm WarningDMXBoone, Calhoun, Carroll, Greene, Webster51 min
Jun 22, 6:30 PM CDTSevere Thunderstorm WarningDMXLucas, Marion, Warren45 min
Jun 22, 6:33 PM CDTSevere Thunderstorm WarningDMXCarroll, Greene42 min
Jun 22, 6:42 PM CDTSpecial Weather StatementDMXTama63 min
Jun 22, 6:49 PM CDTSevere Thunderstorm WarningDMXDallas, Guthrie41 min

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.